Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 37, NWS Greenville-Spartanburg, SC

April 21, 1997Oconee County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 21, 1997, 11:15 PM EDT for Oconee County, South Carolina. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1997, 11:15 PM EDT (03:15 UTC)
Expired
Apr 22, 1997, 12:00 AM EDT
In force
45 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Oconee County, SC

The radar

The Greer radar (KGSP), 79 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 11:28 PM EDTHail 1Walhalla, SC
Apr 21, 11:28 PM EDTHail 1Walhalla, SC
Apr 21, 11:28 PM EDTHail 2.25Long Creek, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 9:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 220316 RRA
SVRGSP
SCC073-220400-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1115 PM EDT MON APR 21 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...OCONEE COUNTY
 
WEATHER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS ALONG THE MOUNTAINS
IN WESTERN OCONEE COUNTY MOVING EAST ABOUT 30 MPH. LARGE HAIL WAS
INDICATED BY RADAR WEST OF WALHALLA JUST BEFORE 1115 PM. DAMAGING WINDS
WILL BECOME LIKELY AS THE STORMS MOVE EAST ACROSS THE COUNTY REACHING
WALHALLA AROUND 1130 PM AND SENECA ABOUT 1145 PM.
 
IN ADDITION...THESE STORMS WERE CAUSING VERY FREQUENT AND INTENSE CLOUD
TO GROUND LIGHTNING.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 8:11 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 21, 8:11 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
810 PM EDT MON APR 21 1997

CAE/RAH: REMOVE POSSIBLE WORDING FROM THUNDERSTORMS.
CAE: LIKELY POPS. SOME POSSIBLY SEVERE.
FFC: LIKELY POPS. LOW 50S MOUNTAINS.
RAH: LIKELY POPS SOUTHERN/CENTRAL MOUNTAINS WHERE SOME POSSIBLY
     SEVERE.

SURFACE BOUNDARY NOW FIRMLY ESTABLISHED OVER NC WITH ACTIVITY IN
E TN TRACKING E ALONG IT. NE SURFACE WIND AT HKY INDICATES THAT
FRONT IS JUST S OF I-40. RECENT RADAR TRENDS INDICATE A SOUTHEAST
PROGRESSION OF ECHOES IN SE TN TOWARD NE GA AND UPSTATE. LARGE
QUANTITY OF HAIL REPORTS IN E TN. SURFACE WINDS HAVE BACKED ACROSS
UPSTATE...IN ADVANCE OF WEAK SURFACE TROUGH IN N AL WHICH EXTENDS S
OF FRONTAL WAVE IN S CENTRAL TN. ANOTHER CLUSTER OF CONVECTION
FIRING IN CENTRAL GA AND TRACKING NE...BUT THIS ACTIVITY MAY MIS NE
GA AND UPSTATE SC. TEMPERATURES GENERALLY APPEAR REASONABLE.

JAT

In the hours before

Special weather statement, Apr 21, 7:25 PM EDT, 3 hours 50 minutes before
NCZ058-051-059-062-063-220030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
725 PM EDT MON APR 21 1997

...SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT IN WESTERN NORTH
CAROLINA AFTER 730 PM EDT...

THE SEVERE THUNDERSTORM WATCH WHICH INCLUDED GRAHAM...SWAIN...JACKSON...
AND MACON COUNTIES HAS BEEN REPLACED BY A NEW WATCH FARTHER WEST.  THE
SEVERE THUNDERSTORM WATCH WILL NO LONGER BE IN EFFECT IN WESTERN NORTH
CAROLINA AFTER 730 PM.

HOWEVER...A SEVERE THUNDERSTORM WAS OCCURRING IN EAST TENNESSEE ABOUT 25
MILES WEST OF GRAHAM COUNTY AT 715 PM.  THIS STORM WAS MOVING EAST
SOUTHEAST ABOUT 35 MPH AND COULD REACH GRAHAM COUNTY BETWEEN 8 PM AND
815 PM.  IF THE STORM DOES NOT WEAKEN...A SEVERE THUNDERSTORM WARNING
COULD BE REQUIRED EVEN THOUGH THE WATCH WILL NO LONGER BE IN EFFECT.

JONES
Special weather statement, Apr 21, 7:27 PM EDT, 3 hours 48 minutes before
NCZ058-051-059-062-063-220030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
725 PM EDT MON APR 21 1997

...SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT IN WESTERN NORTH
CAROLINA AFTER 730 PM EDT...

THE SEVERE THUNDERSTORM WATCH WHICH INCLUDED GRAHAM...SWAIN...JACKSON...
AND MACON COUNTIES HAS BEEN REPLACED BY A NEW WATCH FARTHER WEST.  THE
SEVERE THUNDERSTORM WATCH WILL NO LONGER BE IN EFFECT IN WESTERN NORTH
CAROLINA AFTER 730 PM.

HOWEVER...A SEVERE THUNDERSTORM WAS OCCURRING IN EAST TENNESSEE ABOUT 25
MILES WEST OF GRAHAM COUNTY AT 715 PM.  THIS STORM WAS MOVING EAST
SOUTHEAST ABOUT 35 MPH AND COULD REACH GRAHAM COUNTY BETWEEN 8 PM AND
815 PM.  IF THE STORM DOES NOT WEAKEN...A SEVERE THUNDERSTORM WARNING
COULD BE REQUIRED EVEN THOUGH THE WATCH WILL NO LONGER BE IN EFFECT.

JONES
Local storm report, Apr 21, 8:38 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
839 PM EDT MON APR 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

828 PM     HILLSDALE                 NC   .75 INCH HAIL
04/21/97   DAVIE                          DEPUTY REPORTED ALONG WITH
                                          HIGH WINDS

WAJ
Local storm report, Apr 21, 8:39 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
839 PM EDT MON APR 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

828 PM     HILLSDALE                 NC   .75 INCH HAIL
04/21/97   DAVIE                          DEPUTY REPORTED ALONG WITH
                                          HIGH WINDS

WAJ
Special weather statement, Apr 21, 10:51 PM EDT, 24 minutes before
NCZ058-051-059-052-053-062-063-220445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1052 PM EDT MON APR 21 1997

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR SEVERAL
COUNTIES IN WESTERN NORTH CAROLINA. THE FOLLOWING COUNTIES HAVE BEEN
REMOVED FROM THE WATCH - GRAHAM...SWAIN...MACON...JACKSON...HAYWOOD...
BUNCOMBE. COUNTIES SOUTH AND EAST OF THOSE COUNTIES REMAIN IN WATCH
NUMBER 171 UNTIL 1 AM EDT.

JONES
Special weather statement, Apr 21, 10:52 PM EDT, 23 minutes before
NCZ058-051-059-052-053-062-063-220445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1052 PM EDT MON APR 21 1997

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR SEVERAL
COUNTIES IN WESTERN NORTH CAROLINA. THE FOLLOWING COUNTIES HAVE BEEN
REMOVED FROM THE WATCH - GRAHAM...SWAIN...MACON...JACKSON...HAYWOOD...
BUNCOMBE. COUNTIES SOUTH AND EAST OF THOSE COUNTIES REMAIN IN WATCH
NUMBER 171 UNTIL 1 AM EDT.

JONES

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 12:08 AM EDTSevere Thunderstorm WarningGSPOconee37 min
Apr 22, 12:17 AM EDTSevere Thunderstorm WarningGSPPickens43 min
Apr 22, 1:12 AM EDTSevere Thunderstorm WarningGSPLaurens63 min
Apr 22, 3:30 PM EDTSevere Thunderstorm WarningGSPAbbeville60 min
Apr 22, 4:11 PM EDTSevere Thunderstorm WarningGSPGreenwood64 min
Apr 22, 4:30 PM EDTSevere Thunderstorm WarningGSPLaurens30 min
Apr 22, 4:42 PM EDTSevere Thunderstorm WarningGSPUnion48 min
Apr 22, 5:13 PM EDTSevere Thunderstorm WarningGSPChester32 min
Apr 22, 7:00 PM EDTSevere Thunderstorm WarningGSPAbbeville, Anderson45 min
Apr 22, 7:31 PM EDTTornado WarningGSPAbbeville44 min
Apr 22, 7:51 PM EDTSevere Thunderstorm WarningGSPLaurens39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.